Kansas, 2022

Dust Storm and High Wind in Kansas, May 19, 2022

May 19, 2022 · NWS GLD · 4 events in 4 counties and zones

On May 19th, a cold front passed through the northwestern region of Kansas. Due to this cold front, winds gusted up to around 62 mph causing blowing dust that lowered visibility down to near zero miles within portions of the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

On May 19th, a cold front passed through the northwestern region of Kansas. Due to this cold front, winds gusted up to around 62 mph causing blowing dust that lowered visibility down to near zero miles within portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 19, 7:22 PM MST, 59 minutes earlier.

Area forecast discussion, May 19, 7:22 PM MST, 59 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Goodland KS
822 PM MDT Thu May 19 2022

.UPDATE...
Issued at 810 PM MDT Thu May 19 2022

Red Flag Warning has been allowed to expire on time as relative
humidity values have risen well above critical fire weather
criteria. Wind speeds have been nudged towards the HRRR as this
guidance has been nearly spot on with the timing and magnitude of
the wind gusts with the FROPA. Wind gusts up to 50 mph can be
expected for 1-2 hours behind the passage of the front. Snowfall
amounts were also cut back a bit to account for the 65+ degree
soil temperatures, as the anticipation is for any snowfall to
struggle to accumulate.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM MDT Thu May 19 2022

Across the Tri State area this afternoon, skies are mainly mostly
cloudy to cloudy with temperatures currently ranging from the mid
80s into the mid 90s. Warmest areas are where sunshine is pushing
through the current cloud deck. Winds are southwest around 10-20 mph
with some localized higher gusts.

For the remainder of the afternoon, wx concerns focus on the Red
Flag conditions across the region with the downslope warm and dry
wind. Current cloud cover is not allowing for any detection of fires
and criteria for red flag is close to/being met in some locales.
Will be continuing to monitor for fires through the warning period,
as area drying still despite full sunshine over the area, and could
be worse if skies were totally cleared out.

As the high fire danger wanes this evening, the next wx concern(s)
will be the chances for rain...snow and cold temperatures for the
overnight periods on Friday and Saturday.

The latest GFS/NAM show and upper level shortwave in tandem with a
surface front working south from the north central Rockies. This
system will trigger some light rain/rain showers starting late in
the day Friday and continuing into Friday night and Saturday
morning. Colder air working south on northerly flow behind the front
combined with cooling of the column as it precipitates, will allow
for a rain to snow transition, mainly in Colorado where the coldest
air will be. Despite ground temps being amply warm, a couple inches
of snow is possible for western portions of our Colorado counties
tapering to a few tenths the closer to the KS/NE border you get.
Raised surfaces will be impacted, but most of the snow should melt
nicely when in contact with the warm ground. With clouds and
moisture present overnight Friday into Saturday, have held off on
frost/freeze products.

Overall precip will taper from east to west Saturday/Saturday night
as linger moisture will bring light rain to the area. It might be
just cold enough in western Kit Carson/Cheyenne counties to have a
few flakes mix in with the rain before ending. Cloud cover for the
overnight period will be the deciding factor for this overnight
timeframe for any frost/freeze product and may need to be addressed
on later shifts.

For temps, a wide range for highs on Friday as colder air begins to
work into the CWA. Looking for 50s in the west-northwest up to the
lower 70s in the east-southeast. On Saturday, looking for mid and
upper 40s in Colorado and adjacent KS/NE counties, then increasing
eastward into the lower and mid 50s.

Overnight lows will be below normal starting tonight with mainly 40s
to around 50F east of Highway 83. By Friday night, a wide range from
around 30F west, to the lower and mid 30s stretching into the
Highway 25 area, then the upper 30s to lower 40s in the east. Going
into Saturday night, upper 20s west to the mid and upper 30s east.

With the colder overnight lows and wind for Friday and Saturday
nights, wind chill readings are expected to drop into the 20s to
lower 30s Friday night with coldest readings Highway 27 and west.
For Saturday night, readings in the 20s east to Highway 83, then 30-
35F.

.LONG TERM...(Sunday through Thursday)
Issued at 225 PM MDT Thu May 19 2022

For Sunday through Tuesday...models in fairly good agreement that
upper trough will move little with a series of weak waves moving
through the main trough axis. This will translate to below normal
temperatures and occasional chances for precipitation.
Temperatures will warm enough so that snow will no longer be a
concern, but may be cool enough so that with little to no
instability convection will not be a concern either. So, will
have high temperatures in the 50s and 60s each day with lows in
the upper 30s (northeast Colorado) to the middle 40s (Hill City)
each day.

Wednesday and Thursday...upper trough begins to move out of the
area and a ridge builds in from the west. However, models still
not in very good agreement on timing of the trough moving out or
evolution of the upper pattern. GFS still insists that the trough
will hang around, with the operational run even cutting off a
closed low centered over Oklahoma by Thursday, meanwhile the ECMWF
shows a ridge axis over the central plains on Thursday. Confidence
in temperatures, weather and cloud cover remain very low for these
two days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 450 PM MDT Thu May 19 2022

The main story for 00Z TAF period will be the cold front advancing
towards the area resulting in an abrupt wind shift. The cold
front is currently located along I-80 in the Nebraska Panhandle
where gusts of 30-40 mph have been observed. A few hours of
stronger winds looks likely behind the front with gusts up to 35
knots looking most likely, isolated stronger gusts are possible.
Until then winds will remain from the WSW between 8-15 knots with
occasional gusts approaching 15-20 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...TT
SHORT TERM...JN
LONG TERM...024
AVIATION...TT
Hazardous weather outlook, May 19, 7:10 PM MST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
810 PM MDT Thu May 19 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-210215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
810 PM MDT Thu May 19 2022 /910 PM CDT Thu May 19 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...Tonight...

A cold front is moving into the area with winds abruptly becoming
northwesterly with wind gusts up to 50 mph. This sudden wind shift
and magnitude will make driving difficult for those on east-west
highway such as Interstate 70 especially for high profile vehicles.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Precipitation will overspread the region from the west Friday night
and Saturday morning. Rain may occasionally mix with or transition
to wet snow, mainly in far northeast Colorado and far northwest
Kansas. Temperatures are anticipated to remain at or above freezing.
Significant snow accumulation and/or impacts are not anticipated at
this time. With widespread cloud cover and precipitation, frost is
unlikely Saturday morning.

Cloud cover will give way to clear skies by Saturday evening. Frost
or freeze conditions are possible late Saturday night and Sunday
morning, mainly along and west of Highway 27.

Those with sensitive plants and flowers should prepare for much
colder temperatures this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

In the hours before

Local storm report, May 19, 2:29 PM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
329 PM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     WILDFIRE         5 ESE WILD HORSE        38.80N 102.91W
05/19/2022                   CHEYENNE           CO   FIRE DEPT/RESCUE

            GRASSFIRE REPORTED BETWEEN COUNTY RD 12 & 15
            NEAR HWY 40.

&&
Local storm report, May 19, 7:42 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
842 PM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     NON-TSTM WND GST 4 NE IDALIA             39.75N 102.26W
05/19/2022  M53 MPH          YUMA               CO   MESONET

            MESONET STATION CO047 385N220 IDALIA.

&&

TT
Local storm report, May 19, 7:57 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST 1 NNW OBERLIN           39.83N 100.53W
05/19/2022  M51 MPH          DECATUR            KS   AWOS

            AWOS STATION KOIN OBERLIN.

&&

TT
Local storm report, May 19, 8:00 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     NON-TSTM WND GST 4 N LUDELL              39.90N 100.96W
05/19/2022  M53 MPH          RAWLINS            KS   MESONET

            KANSAS MESONET SITE 3 N LUDELL.

&&

TT
Local storm report, May 19, 8:01 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
901 PM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     NON-TSTM WND GST HALE                    39.63N 102.12W
05/19/2022  M54 MPH          YUMA               CO   MESONET

            MESONET STATION TT563 SOUTH REPUBLICAN.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 strong wind, 1 dust storm. Local standard time, as filed.

Strong Wind, Sherman

When
May 19, 8:21 PM MST to 9:19 PM MST
Where
Sherman forecast zone
Measured
47 kt (54 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Non-thunderstorm wind gusts up to 54 mph were reported within Sherman County. The KGLD ASOS located 1 mile north-northeast of Goodland, KS recorded the maximum non-thunderstorm wind gust of 54 mph at its location. These winds caused blowing dust that lowered visibility down to between 2 miles in the area. Power outages were also reported 3 miles west of Goodland, KS due to these winds.

Dust Storm, Thomas

When
May 19, 9:41 PM CST to 9:45 PM CST
Where
Thomas forecast zone
Reported by
Social Media
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Reports received via social media of visibility down to near zero due to blowing dust in western portions of Thomas county near the towns of Levant and Brewster. The nearby KCBK AWOS measured wind gusts up to around 50 mph at this time.

High Wind, Logan

When
May 19, 10:15 PM CST
Where
Logan forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

The KOEL AWOS located 3 miles southeast of Oakley, KS recorded a non-thunderstorm wind gust of 62 mph at its location. These winds caused blowing dust that lowered visibility down to between 3 miles in the area.

High Wind, Graham

When
May 19, 10:53 PM CST
Where
Graham forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

The KHLC ASOS located 1 mile east of Hill City, KS recorded a non-thunderstorm wind gust of 58 mph at its location.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029057, 1029043, 1029034, 1029055.